Drug Safety

, Volume 14, Issue 3, pp 158–170

Adverse Effects of Bisphosphonates

A Comparative Review
  • Silvano Adami
  • Nicoletta Zamberlan
Review Articles Drug Experience

DOI: 10.2165/00002018-199614030-00003

Cite this article as:
Adami, S. & Zamberlan, N. Drug-Safety (1996) 14: 158. doi:10.2165/00002018-199614030-00003


The bisphosphonates comprise a new class of drugs, and are increasingly being used to treat bone diseases characterised by increased osteoclastic bone resorption. These compounds are generally well tolerated, but toxicity may vary considerably from one compound to another.

Dosages of etidronic acid above 800 mg/day impair the normal skeletal mineralisation and this may be associated with the appearance of fractures, but at the doses used for the treatment of osteoporosis, none of the bisphosphonates induce clinical or histological signs of impaired mineralisation.

The skeletal half-life of bisphosphonates is of the order of several years, but this appears to be of little clinical consequence since the pharmacological effect is of relatively short duration. The mechanical properties of the skeleton of animals treated over long periods with high doses of various bisphosphonates have been shown to be perfectly preserved. However, in growing individuals, excess inhibition of bone remodelling might induce osteopetrotic-like alterations.

When high doses of amino-bisphosphonates are given to patients who have never received bisphosphonate therapy, the patients may experience fevers up to 39°C for 1 to 3 days, associated with transient haematological changes resembling a typical acute-phase response.

Rapid intravenous injection of bisphosphonates at doses greater than 200 to 300mg may cause severe renal failure; this can be prevented by slowing the rate of infusion (<200 mg/h). Administration of high doses of bisphosphonates to patients with high bone turnover may induce a rapid and transient drop in serum calcium which is seldom symptomatic.

The gastrointestinal absorption of bisphosphonates is low, and they must be taken without food. Oral amino derivatives may induce dose-related serious gastrointestinal lesions, with the sporadic appearance of erosive oesophagitis.

Amino-bisphosphonate administration has been also associated with the sporadic occurrence of uveitis, scleritis and phlebitis and, in single cases, with irritative reactions at the skin, peritoneum and pericardium.

Copyright information

© Adis International Limited 1995

Authors and Affiliations

  • Silvano Adami
    • 1
    • 2
  • Nicoletta Zamberlan
    • 1
  1. 1.Cattedra di ReumatologiaUniversity of VeronaVeronaItaly
  2. 2.Ospedale di ValeggioValeggio, VeronaItaly